Menorrhagia (Long Menstrual Cycle) after Taking Coumadin
Answered by: Susan Eagles
Question from: Aishah
Posted on: January 27, 2005

I would like to know what herbs I can take to slow down my menstrual cycle. All of my life my was cycle was three days. After seventeen years I had another child and the last of five. My cycle is now eight to ten days. For a short period of time after the little girl was born I took coumadin, until I realized what it was. I put it in the trash about three years ago now.

Menorrhagia is abnormally long or heavy menstrual periods. There are many possible causes, including uterine fibroids, endometriosis, endometrial polyps, missed ovulation, hormonal imbalance, poor pelvic circulation, and failure of the blood to coagulate. Although the coumadin may have caused the problem, there may be more involved now than just slowing the flow. The cause must be determined and addressed in order to effect a long term solution. I recommend that you visit your medical doctor or a natural practitioner experienced in women’s menstrual problems to sort out the possible causes and treatments.

One possible factor is vitamin K - the vitamin that promotes blood coagulation, or blood clotting. It is synthesized in the digestive tract from sources like liver, eggs, broccoli and spinach. Acidophilus, other probiotics that include acidophilus, or natural yogurt with active bacterial culture, promote the formation of vitamin K. But you were on coumadin, the drug used to prevent blood clotting, so you need to check with your doctor about the reasons for this and whether it is safe for you to promote vitamin K.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.